Montana, 2014

Cold in Montana, February 6, 2014

February 6, 2014 · NWS GGW · 1 event in 1 county or zone

A cold air mass from Canada combined with gusty winds to produce dangerously-cold wind chills across portions of northeast Montana, mainly for Garfield County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

A cold air mass from Canada combined with gusty winds to produce dangerously-cold wind chills across portions of northeast Montana, mainly for Garfield County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Feb 6, 3:41 AM MST, 34 minutes earlier.

Area forecast discussion, Feb 6, 3:41 AM MST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
341 AM MST THU FEB 6 2014

.SHORT TERM...FOR NORTHEAST MONTANA...TODAY THROUGH SATURDAY...
ARCTIC HIGH PRESSURE SLIDING ACROSS MONTANA TODAY INTO FRIDAY WITH
ANOTHER HIGH MOVING INTO THE STATE FRIDAY NIGHT AND SATURDAY WILL
KEEP WIND CHILLS AS THE MAIN CONCERN DURING THE SHORT TERM.
COLDEST TEMPERATURES THIS MORNING ARE ACROSS CENTRAL MONTANA WHERE
LIGHT WINDS...CLEAR SKIES AND FRESH SNOWFALL HAVE ALLOWED FOR GOOD
RADIATIONAL COOLING. TO THE NORTHEAST...WINDS ARE STRONGER AND A
LITTLE LOW CLOUD FILTERING OUT OF SASKATCHEWAN HAVE KEPT
TEMPERATURES WARMER.

EXPECT MID LEVEL WARM AIR ADVECTION TODAY INTO TONIGHT WITH WEAK
UPPER RIDGE DEVELOPING. AIRMASS BECOMES MUCH DRIER...AND
TEMPERATURE DROP OVERNIGHT COULD CREATE LOCALIZED WIND CHILL
CONCERNS.

ON FRIDAY A SHORTWAVE PUSHES THROUGH THE NORTHERN ROCKIES WITH A
SURFACE WAVE TRACKING ACROSS WYOMING. A LITTLE WARM AIR AND
MOISTURE RIDING OVER THE LINGERING ARCTIC DOME COULD PRODUCE SOME
SNOW OVER SOUTHERN MONTANA. ANOTHER SURGE OF COLD AIR IS PULLED
SOUTH FROM ALBERTA BEHIND THIS WAVE FOR SATURDAY. EBERT

.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY...

LONG TERM FORECAST PERIOD BEGINS AS THE STALLED LONG-WAVE UPPER
LEVEL KINKED TROUGH FEATURE STRETCHING FROM THE GREAT LAKES
WESTWARD THROUGH BRITISH COLUMBIA FINALLY BECOMES REPLACED BY A
MORE PROGRESSIVE AND ORGANIZED FLOW ALOFT.

FOR NORTHEAST MONTANA...THIS MEANS A GENERAL NORTHWEST FLOW ALOFT
WITH VERY GOOD MODEL AGREEMENT AND NEAR CONSTANT BATTLES BETWEEN
EMBEDDED SHORT-WAVE TROUGHS AND SHORT-WAVE RIDGES RIDING THROUGH
THE FLOW OVER OUR CWA.

SOME OF THE MORE PROMINENT CHANCES FOR PRECIPITATION WILL BE
SUNDAY MORNING FOR OUR FAR SW ZONES...TUESDAY NIGHT INTO WEDNESDAY
MORNING...AND THURSDAY MORNING THROUGH THURSDAY NIGHT.

WINDS ARE FORECAST TO REMAIN NEAR CALM THROUGH MOST OF THE
FORECAST PERIOD...THEN INCREASE FROM THE WEST TO AROUND 15 MPH BY WEDNESDAY.

THE COLD TEMPERATURES ENDURED HERE OF LATE WILL BEGIN TO MODERATE
WARMER BEGINNING TUESDAY...POSSIBLY SIGNALING THE END TO PROLONGED
COLD SPELLS AS THE SPRING EQUINOX AND MORE DAYLIGHT MOVE CLOSER
AND CLOSER. BMICKELSON

&&

.AVIATION...

FLIGHT CATEGORY: VFR.

SYNOPSIS: HIGH PRESSURE AND CLEARING SKIES WILL SIGNAL A CALM
ATMOSPHERE...BUT STILL VERY COLD OUT THERE.

AREA WINDS: OUT OF THE NORTHWEST AROUND 5 TO 15 KTS.

GAH/BLM

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
WIND CHILL ADVISORY UNTIL 1 PM MST THIS AFTERNOON FOR CENTRAL
AND SOUTHEAST PHILLIPS...CENTRAL AND SOUTHERN VALLEY...DANIELS...
EASTERN ROOSEVELT...GARFIELD...MCCONE...NORTHERN PHILLIPS...
PETROLEUM...SHERIDAN...SOUTHWEST PHILLIPS...WESTERN ROOSEVELT.

WIND CHILL WARNING UNTIL 1 PM MST THIS AFTERNOON FOR NORTHERN
VALLEY.

WIND CHILL ADVISORY UNTIL 1 PM MST THIS AFTERNOON FOR DAWSON...
PRAIRIE...RICHLAND...WIBAUX.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Feb 6, 3:28 AM MST, 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
328 AM MST THU FEB 6 2014

MTZ016>027-059>062-071100-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
328 AM MST THU FEB 6 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

HAZARDOUS WIND CHILLS OF 20 AND 45 BELOW ZERO ARE EXPECTED THROUGH
THIS MORNING. WITH AN ARCTIC AIR MASS AND NORTHWEST WINDS AROUND
10 MPH OVER THE REGION...WIND CHILL ADVISORIES AND WARNINGS ARE IN
EFFECT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE ARCTIC AIR MASS AND DANGEROUS WIND CHILLS WILL LINGER ACROSS
THE REGION THROUGH THE END OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Garfield

When
February 6, 4:15 AM MST to 10:55 AM MST
Where
Garfield forecast zone
Reported by
ASOS
Coordinates
47.278, -106.993 (the zone’s center; the record gives no point)

Wind chills of at least -40 across Garfield County began as early as 4:15 AM on the 6th and lasted as late as 10:55 AM on the 6th. The coldest wind chill of -44 was recorded at the Jordan Airport ASOS site.

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2014Every state in 2014This day in weather historyWarnings in Montana, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 500289.